Statistics from Altmetric.com
We read with interest the paper entitled “Evidence for antibiotic induced Clostridium perfringens diarrhoea”.1 The authors review the current knowledge of this syndrome and discuss the need for routine screening. To contribute to this debate we present the results of a recent survey performed in our laboratory. Clostridium difficile is a major cause of antibiotic associated diarrhoea (AAD) but an increasing number of reports implicate C perfringens as a cause of this condition.2 Because our hospital has a substantial number of cases of AAD, we decided to perform a survey of the incidence of C perfringens enterotoxin in stools from hospital inpatients.
Over a six month period, all inpatients who presented with loose or watery stools submitted to the microbiology department were included in our study. Anyone who had tested positive for C difficile or C perfringens within the previous six months or anyone who had already been enrolled as a case was excluded, so that only incident cases were investigated. For all cases, a detailed questionnaire was completed to try to ascertain the risk factors predisposing to AAD caused by either of these two pathogens.
Each stool sample was tested for C difficile toxins A and B in addition to C perfringens enterotoxin using commercially available enzyme linked immunosorbent assay kits (TechLab, Blacksburg, USA). All samples were also processed for other bacterial pathogens using standard methods. Of the 249 samples tested, 24 (9.6%) were positive for C difficile enterotoxin; however, only four (1.6%) were positive for C perfringens toxin. None of the samples was positive for both C difficile and C perfringens toxins and no other bacterial pathogens were isolated.
Of the 24 C difficile positive patients, 18 were over 60 years of age. Half of the positive patients had clinical diarrhoea (more than three loose stools each day). Eighteen of the 24 had received previous antibiotic treatment, with flucloxacillin and cefuroxime being the most frequently used, either singly or in combination with other antibiotics. Only one patient had received clindamycin. The presence of severe or disabling underlying disease was reported in 17 of the positive patients. Five positive patients received antibiotic treatment with metronidazole .
All of the four patients with C perfringens toxin were women, their respective ages were 55, 72, 92, and 94. Two were in medical wards and the other two were from renal wards. Only one was recorded to have clinical diarrhoea. Of the positive patients, three had disabling disease and only one had antibiotic treatment before developing diarrhoea. None of the positive patients required antibiotic treatment.
Clostridium perfringens enterotoxin has been implicated as a cause of antibiotic associated diarrhoea2 and diarrhoea by person to person transmission in hospitalised patients,3 and also in elderly patients, not related to food borne outbreaks.4,5 Another possible route of transmission is orally ingested spores from the environment or staff members in hospitals. In our study, only four (1.6%) patients were C perfringens toxin positive and only one of these had clinical diarrhoea. As Modi and Wilcox1 recognise, there are considerable resource implications associated with routine screening for C perfringens enterotoxin. The apparent low incidence of C perfringens enterotoxin in patients with loose stools and the relatively mild symptoms displayed by positive patients suggests that routine screening may not be justified in our hospital.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.